Women who use fertility medications, particularly those drugs that stimulate multiple follicles to develop, are at risk for a disorder called ovarian hyperstimulation syndrome, also known as OHSS. OHSS is a result of the stimulation of the ovaries with medications. It doesn't happen in very many people, but it can occur in up to 5% of women to a significant degree. In a small portion of those women, hospitalization is required.
The medications used for ovarian hyperstimulation cause the ovaries to become leaky. Sometimes, fluid will exude from the ovarian tissue into the pelvic cavity, causing women to fill up with fluid in their abdomen. Sometimes, that fluid can actually travel up to the spaces outside lungs and cause difficulty with breathing. These are only, however, in the most severe cases.
Ovarian hyperstimulation syndrome is often preventable. If a reproductive endocrinologist is monitoring the cycle very carefully, looking at blood estrogen levels and ultrasound examinations during the stimulation cycle, that doctor can often prevent OHSS from occurring. Some women are much more prone to OHSS than others. For example, young women, women with lots of follicles, for example women with polycystic ovary syndrome, are the ones who are most susceptible to OHSS.
Should OHSS occur, the treatment is usually just supportive care. In other words, the disorder always goes away by itself. However, the symptoms can be very difficult, and in most severe cases it can be life threatening. In severe cases, women might have to be hospitalized and receive intravenous fluids. In some cases, a needle is placed into the abdominal cavity, and liters of fluids are extracted. This can help the patient feel like she can breathe and urinate more easily.
Ovarian hyperstimulation syndrome occurs in many women, however it is only severe in a small minority. A good reproductive endocrinologist who is board certified and trained in the management of fertility patients and ovarian hyperstimulation syndrome is required to avoid the complications of this disorder.